Kentucky, 2016

Strong Wind in Kentucky, February 28, 2016

February 28, 2016 · NWS PAH · 7 events in 7 counties and zones

S. produced strong southwest winds across parts of the Purchase area of western Kentucky.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong pressure gradient between an approaching cold front to the west and high pressure over the southeast U.S. produced strong southwest winds across parts of the Purchase area of western Kentucky. The highest measured wind gust was 47 mph at a meteorologist's private home in Calvert City. A wind gust to 45 mph was measured at the National Weather Service office in Paducah. The strong winds were northwest of a line from Mayfield to Marion, Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:58 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 28, 11:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1158 AM CST SUN FEB 28 2016

.UPDATE...
Issued at 1158 AM CST SUN FEB 28 2016

Aviation update for 18Z TAFs.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 322 AM CST SUN FEB 28 2016

Windy warm day on tap with high pressure moving over the SE U.S.,
while low pressure tracks from the Upper Midwest to Great Lakes
region. BUFR NAM/GFS/RAP sounding data continues to suggest gusts
today just below Wind Advisory criteria, though it may be a close
call across the Wabash River Valley. Will continue with a Special
Weather Statement (SPS). Otherwise, increase in clouds will be
later today from the NW as a mid level s/wv and cold front
approach. Toward the end of the day, some of the HiRes guidance
develops isolated showers from srn IL into se MO. Not sure if it
will develop in this area or a tad to the east from say KFWC to
KPAH, followed by a slight uptick in coverage heading east into sw
IN and the KY Pennyrile. Will keep PoPs fairly low throughout the
window of opportunity this evening, slightly higher KEVV to KHOP.
After midnight, PoPs end over the KY Pennyrile, dry the rest of
the night. Will maintain highs today just above guidance as it
typically doesn't handle the degree of warmth enough with a SSW
trajectory and plenty of sun to start. Lows tonight near guidance.

Monday through Monday evening should be quiet as weak high
pressure moves across the area. After midnight, will increase PoPs
from SW to NE with showers and possibly thunder expected. Will
carry categorical PoPs Tuesday as low pressure, mid level forcing
and adequate moisture result in showers and a few thunderstorms.
Will decrease PoPs for convection early Tuesday evening. Most of
the moisture should be out of here before colder air arrives.
There could be lingering clouds overnight and possibly flurries
given mid level s/wv energy will still have to pass across the
area. Used a blend of MOS and existing numbers for temps Monday
through Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 322 AM CST SUN FEB 28 2016

Mid to late week forecast confidence remains average to below
average with continued model variability.

After a wet Tuesday, a return to dry weather is expected on
Wednesday as weak high pressure takes hold. Upper level energy
forecast to reach the Pacific Coast late Tuesday is progged to
stream southeast into the Central Plains by late Wednesday. The
resultant surface low is forecast to move east into the Middle
Mississippi Valley on Thursday.

Forecast models continue to show considerable spread with respect to
the track of this low. Both the ECMWF and Canadian are stronger and
take the low further north than the GFS, which appears to be an
outlier at this time. Forecast temperature profiles are warm enough
to support primarily liquid precipitation through the event, though
a mix with snow as the precipitation is winding down Thursday night
cannot be ruled out. Overall precipitation totals should remain on
the light side.

Once this system departs, mainly dry conditions are forecast through
the remainder of the week. There is some signal that another system
may move just north of the region over the weekend, but the general
consensus is that much of the immediate area should remain dry.

Temperatures are forecast to start off the period below normal, but
should moderate to average or above average by the weekend.

&&

.AVIATION...
Issued at 1158 AM CST SUN FEB 28 2016

The main issue with the aviation forecast is the wind. As of this
writing, good mixing/heating possibly has already yielded near-peak
southwesterly winds at the surface, which should stay around 20 kts
sustained, gusting to 30 to 35 kts through about 22-23Z. Winds will
gradually subside into the evening, but any substantial wind shift
should not take place until around the midnight hour as a cold front
sweeps through the region from northwest to southeast. Decided to
keep the limited late afternoon/early evening pcpn chance mention
(except at KCGI) as "VCSH" due to its transitory nature and minimal
operational impact. Winds will slacken more and begin to gain a
southerly component overnight under high pressure.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...DB
Hazardous weather outlook, Feb 28, 3:38 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CST SUN FEB 28 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 AM CST SUN FEB 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE WINDY TODAY. SOUTH TO SOUTHWEST WINDS 15 TO 30 MPH WITH
GUSTS AROUND 40 MPH CAN BE EXPECTED. WINDS WILL NOT BE QUITE AS
HIGH ACROSS THE OZARK FOOTHILL REGION. THERE IS AN ELEVATED FIRE
DANGER FROM THE LAND BETWEEN THE LAKES AREA EAST TO GREENVILLE AND
HOPKINSVILLE IN WEST KENTUCKY...DUE TO LOW AFTERNOON RELATIVE
HUMIDITY AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE MONDAY NIGHT THROUGH
TUESDAY. LOCALLY HEAVY DOWNPOURS...LIGHTNING AND GUSTY WINDS WILL
BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
February 28, 12:00 PM CST to 3:00 PM CST
Where
Ballard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
February 28, 12:00 PM CST to 3:00 PM CST
Where
Carlisle forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
February 28, 12:00 PM CST to 3:00 PM CST
Where
Fulton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
February 28, 12:00 PM CST to 3:00 PM CST
Where
Hickman forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
February 28, 12:00 PM CST to 3:00 PM CST
Where
Livingston forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
February 28, 12:00 PM CST to 3:00 PM CST
Where
Marshall forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
February 28, 12:00 PM CST to 3:00 PM CST
Where
McCracken forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620680, 620681, 620682, 620683, 620684, 620685, 620686.